Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 41, NWS Tucson, AZ

July 25, 2008Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 25, 2008, 7:09 PM MST for Pima County, Arizona. It was in force for 111 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2008, 7:09 PM MST (02:09 UTC)
Expired
Jul 25, 2008, 9:00 PM MST
In force
111 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 8:34 PM MSTFLASH FLOOD4 Ene Tucson, AZCAR FLOODED IN ROADWAY NEAR GRANT ROAD AND ALVERNON ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.2 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2008-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2008-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
842 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1723 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 260209
FFWTWC
AZC019-260400-
/O.NEW.KTWC.FF.W.0041.080726T0209Z-080726T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
709 PM MST FRI JUL 25 2008

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...TUCSON...SEVEN FALLS...

* UNTIL 900 PM MST

* AT 653 PM MST...THE PUBLIC REPORTED FLASH FLOODING FROM A   
  THUNDERSTORM ON THE EAST SIDE OF TUCSON. ADDITIONAL THUNDERSTORMS 
  WERE OVER THE CATALINA MOUNTAINS AND THE FOOTHILLS. DOPPLER RADAR 
  IS INDICATING RAINFALL RATES OF OVER ONE INCHES PER HOUR WHICH 
  WILL LEAD TO FLASH FLOODING. THESE STORMS ARE MOVING VERY SLOWLY. 
  ADDITIONAL THUNDERSTORMS WILL BE DEVELOPING OVER THE NEXT HOUR AND 
  WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SABINO
  CANYON...REDINGTON...MOUNT LEMMON/SUMMERHAVEN AND CATALINA
  FOOTHILLS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

THIS FLASH FLOOD WARNING UPGRADES AND REPLACES THE FLOOD ADVISORY FOR
THIS AREA.

LAT...LON 3236 11094 3251 11080 3251 11046 3191 11046
      3200 11106

$$

WEATHER.GOV/TUCSON
3 follow-up statements
000 
WGUS75 KTWC 260239
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
739 PM MST FRI JUL 25 2008

AZC019-260400-
/O.CON.KTWC.FF.W.0041.000000T0000Z-080726T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
739 PM MST FRI JUL 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 732 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN OVER CENTRAL 
TUCSON AND UP INTO THE CATALINA FOOTHILLS. MOVEMENT OF THESE STORMS 
IS SLOWLY TO THE NORTHWEST.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3237 11093 3250 11080 3251 11045 3214 11081
      3214 11101

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 260331
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
831 PM MST FRI JUL 25 2008

AZC019-260400-
/O.CON.KTWC.FF.W.0041.000000T0000Z-080726T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
831 PM MST FRI JUL 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 819 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SLOW MOVING THUNDERSTORM OVER THE CATALINA FOOTHILLS AND 
NEWLY DEVELOPED THUNDERSTORMS OVER THE RINCON MOUNTAINS. HIGH WATER 
LEVELS WILL CONTINUE TO FLOW IN WASHES AND LOW WATER CROSSINGS 
THROUGH 9 PM. 

THIS NEWER SET OF THUNDERSTORMS OVER THE RINCON MOUNTAINS MAY WORK 
ITS WAY WEST ACROSS THE CITY OF TUCSON AND BRING MORE LOCALLY HEAVY 
RAIN. IF THIS OCCURS THE WARNING LIKELY WILL BE EXTENDED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3237 11093 3250 11080 3251 11045 3214 11081
      3214 11101

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 260406
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
906 PM MST FRI JUL 25 2008

AZC019-260413-
/O.EXP.KTWC.FF.W.0041.000000T0000Z-080726T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
906 PM MST FRI JUL 25 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN PIMA
COUNTY...

RAIN HAS ENDED ACROSS THE CITY OF TUCSON WHILE WATER LEVELS IN 
WASHES AND LOW WATER CROSSINGS CONTINUE TO RECEDE. HOWEVER ANOTHER 
ROUND OF THUNDERSTORMS WITH HEAVY RAIN HAS DEVELOPED OVER THE RINCON 
MOUNTAINS AND ARE SLOWLY MOVING TO THE WEST. IF THESE STORMS MOVE 
INTO THE CITY OF TUCSON ALREADY HIT BY HEAVY RAIN FROM EARLIER THIS 
EVENING...THIS COULD LEAD TO FLASH FLOODING LATER THIS EVENING.

LAT...LON 3237 11093 3250 11080 3251 11045 3214 11081
      3214 11101

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 1:55 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 25, 1:55 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST FRI JUL 25 2008

.SYNOPSIS...REMNANT MOISTURE FROM TROPICAL SYSTEM DOLLY IS EXPECTED
TO BRING SHOWERS AND THUNDERSTORMS TO SOUTHEAST ARIZONA THIS
WEEKEND. PERIODS OF HEAVY RAINFALL MAY OCCUR LATE TONIGHT INTO
SUNDAY. MORE NORMAL MONSOON THUNDERSTORM ACTIVITY IS EXPECTED BY THE
MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED 30-50 DBZ ECHOES
ACROSS GREENLEE/GRAHAM/COCHISE/SANTA CRUZ COUNTIES AT 2050Z. THE
REST OF SE AZ WAS VOID OF PRECIP ECHOES AT THIS TIME. SCATTERED
SHOWERS AND THUNDERSTORMS MOST SECTIONS THE REST OF THIS AFTERNOON
AND THIS EVENING. AS PER SWODY1 A FEW OF THE MORE INTENSE STORMS
WILL BE CAPABLE OF LOCALLY DAMAGING WIND GUSTS.

FOR LATE TONIGHT INTO SAT...MADE UPWARD ADJUSTMENTS TO THE GRIDDED
DATA POP FIELDS. WITHOUT RESTATING EACH MODEL SOLUTION...APPEARS
WIDESPREAD PRECIP EVENT SHOULD OCCUR FROM THE TUCSON METRO AREA EWD
AND SWD STARTING LATER TONIGHT AND CONTINUING INTO SUN. HAVE ISSUED
A FLASH FLOOD WATCH IN EFFECT FROM 11 PM MST THIS EVENING THRU SUN
AFTERNOON FOR ALL OF SE AZ EXCEPT FAR WRN PIMA COUNTY/PUBLIC ZONE
31. AT THIS TIME APPEARS MAJORITY OF SE AZ WILL RECEIVE SOMEWHERE
BETWEEN ONE HALF OF AN INCH TO 1.5 INCHES OF RAINFALL...WITH
LOCALIZED 2-4 INCH AMOUNTS ESPECIALLY ACROSS HIGHER TERRAIN.

DECREASED CONVECTIVE ACTIVITY STARTING MON...THOUGH THIS NOTION NOT
NECESSARILY SUPPORTED VIA 25/12Z GFS SOLUTION. HOWEVER BELIEVE
DOWNWARD TREND IN ACTIVITY SHOULD OCCUR AT LEAST BY TUE. AT ANY
RATE...STILL APPEARS 25/12Z GFSX MOS GUIDANCE POP VALUES ARE TOO LOW
FOR THE MIDDLE AND LATTER PART OF NEXT WEEK AS RESIDUAL MOISTURE
SHOULD BE SUFFICIENT FOR POPS CLOSER TO CLIMO VALUES. COOLER SAT DUE
TO INCREASED-MOISTURE SCENARIO...AND DAYTIME MAX TEMPS MON ABOUT 10
DEGS OR SO BELOW NORMAL TEMPS FOR THE LATE JULY. SOME WARMING DURING
THE MIDDLE AND LATTER PART OF NEXT WEEK.

&&

.AVIATION...EXPECT SCATTERED TSRA/SHRA THIS EVENING WITH 5-8K FT AGL
CEILINGS AND BRIEF VISIBILITY REDUCTIONS TO NEAR 1 MILE. BRIEF GUSTS
TO NEAR 50 KTS VICINITY STRONGEST STORMS. SCATTERED TO NUMEROUS
TSRA/SHRA AFTER 26/07Z AND CONTINUING INTO SUNDAY. HIGHER TERRAIN
LIKELY TO HAVE MVFR AND/OR IFR CONDITIONS THIS WEEKEND. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT
      FROM 11 PM MST THIS EVENING THROUGH SUNDAY AFTERNOON FOR
      AZZ019-029-030-032>035.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 25, 1:27 PM MST, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
127 PM MST FRI JUL 25 2008

AZZ019-029-030-032>035-261400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
127 PM MST FRI JUL 25 2008

...FLASH FLOOD WATCH IN EFFECT FROM 11 PM MST THIS EVENING THROUGH
SUNDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY MOIST AIRMASS WILL BE IN PLACE ACROSS SOUTHEAST ARIZONA
THIS WEEKEND AS THE REMNANTS OF TROPICAL SYSTEM DOLLY APPROACH THE
AREA FROM THE SOUTHEAST. ALTHOUGH THESE REMNANTS WILL NOT AFFECT
SOUTHEAST ARIZONA UNTIL LATE TONIGHT...SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING IN ADVANCE OF THESE
REMNANTS WILL AID IN SATURATING THE GROUND. THIS WILL BE CONDUCIVE
TO FLASH FLOOD DEVELOPMENT OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE REMNANTS OF TROPICAL SYSTEM DOLLY MOVE INTO SOUTHEAST
ARIZONA...THE POTENTIAL FOR HEAVY DOWNPOURS WILL BE ABLE TO OCCUR
DAY OR NIGHT...ALONG WITH RAINFALL RATES WELL OVER ONE INCH PER
HOUR. MUCH OF SOUTHEAST ARIZONA IS EXPECTED TO RECEIVE AMOUNTS
BETWEEN ONE HALF OF AN INCH TO 1.5 INCHES...WITH LOCALIZED AMOUNTS
OF 2 TO 5 INCHES BY SUNDAY EVENING. THESE RAINFALL AMOUNTS COULD
RESULT IN SOME FLASH FLOOD PROBLEMS. MORE CLIMATOLOGICAL CHANCES
OF PRECIPITATION ARE EXPECTED FOR MONDAY THROUGH THE MIDDLE OF
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Jul 25, 2:49 PM MST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
249 PM MST FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             TOMBSTONE               31.72N 110.06W
07/25/2008  E0.75 INCH       COCHISE            AZ   LAW ENFORCEMENT

            TOMBSTONE POLICE DEPARTMENT ESTIMATED PENNY-SIZED HAIL AT
            244 PM.

&&

BTURNER
Local storm report, Jul 25, 3:05 PM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
305 PM MST FRI JUL 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     FLASH FLOOD      TOMBSTONE               31.72N 110.06W
07/25/2008                   COCHISE            AZ   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED WATER FLOWING OVER CHARLESTON
            ROAD.

&&

BTURNER

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:01 PM MSTSevere Thunderstorm WarningTWCPima44 min
Jul 25, 5:38 PM MSTAreal Flood AdvisoryTWCPima112 min
Jul 25, 6:15 PM MSTAreal Flood AdvisoryTWCGraham2 hr
Jul 25, 6:40 PM MSTAreal Flood AdvisoryTWCPima80 min
Jul 25, 7:03 PM MSTSevere Thunderstorm WarningTWCPima27 min
Jul 25, 7:30 PM MSTFlash Flood WarningTWCPinal2 hr
Jul 25, 8:12 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 25, 9:23 PM MSTAreal Flood AdvisoryTWCPima, Pinal4 hr
Jul 26, 1:56 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 26, 4:04 PM MSTAreal Flood AdvisoryTWCSanta Cruz116 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.